Mississippi, 2023

Flash Flood and Damaging Winds in Mississippi, July 21, 2023

July 21, 2023 · NWS MEG · 9 events in 5 counties and zones

A residual boundary left over from pre-dawn storms was located near the Tennessee/Mississippi state line during the morning hours of July 21, 2023. By early afternoon a progressive mid-level trough moved into the region on northwest flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A residual boundary left over from pre-dawn storms was located near the Tennessee/Mississippi state line during the morning hours of July 21, 2023. By early afternoon a progressive mid-level trough moved into the region on northwest flow aloft. Along and south of the boundary the airmass became strongly unstable with mixed-layer convective available potential energy values over 4000 J/kg and downdraft convective available potential energy values exceeding 1000 J/kg. The approaching mid-level trough reignited storms along the boundary. A bow echo formed over eastern Arkansas during the early afternoon and raced east along the Tennessee/Mississippi border resulting in numerous damaging wind reports including widespread power outages in the Memphis Metropolitian area. This was the fourth time in four weeks that the Memphis area suffered widespread power outages from damaging wind. As storms moved east they expanded southward across northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 11:52 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 21, 11:52 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1252 PM CDT Fri Jul 21 2023

...New AVIATION...

.SYNOPSIS...
Issued at 517 AM CDT Fri Jul 21 2023

More thunderstorms are expected over the Midsouth this afternoon,
as an upper level disturbance lifts through the region. Some of
these storms may be severe, producing damaging winds and flash
flooding. Areas to the south of a Jonesboro to Covington to
Savannah line will have the greatest chances for thunderstorms
this afternoon and evening.

Thunderstorms will shift south into central Mississippi Saturday
morning, leaving the Midsouth free of storms Saturday afternoon.
Saturday afternoon will also bring lower humidity and moderate
temperatures, with highs in the 80s.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 517 AM CDT Fri Jul 21 2023

We start the forecast with pre-dawn flash flooding in the Memphis
metro. Back-building storms were training along an elevated east
to west oriented boundary that is slowly sagging to the south.
SPC/RAP mesoanalysis showed this boundary coincident with
moderately strong 925-850mb moisture transport. MRMS estimated 3
hour rainfall in excess of 4.5 inches in northeast Shelby County.
This boundary will continue southward into north MS through
midday in tandem with midlevel height falls. The HRRR model has
been too quick to dissipate this activity overnight, but this
convection should eventually become less organized as it outruns
the stronger bulk shear to the north.

No shortage of deep layer bulk shear is expected this afternoon,
HREF depicts a 45kt 700mb jet entering northeast AR and West TN by
21Z, in advance of a progressive midlevel trough. This midlevel
jet will augment the damaging wind threat from storms that will
likely reignite along the residual boundary from this morning's
storms. Latest HRRR run places this boundary roughly along a West
Memphis to Hernando to Tupelo line, with mixed layer CAPE near
4000 J/kg and downdraft CAPE near 1000 J/kg in the vicinity of the
boundary. Confidence in the HRRR-projected position of the
boundary is limited. The SPC Day 1 Convective Outlook places a
Slight Risk roughly south of a Jonesboro to Covington to Savannah
line. This appears on target and accounts for the boundary lifting
north in advance of the approaching midlevel trough. This places
the Memphis metro in track of potentially damaging thunderstorms
winds.

Storms should exit northeast MS this evening in tandem with the
progressive midlevel trough. The front/low level convergence
boundary may remain over north MS overnight, possibly serving as a
focus for additional less organized convection. By late Saturday
morning, this boundary will drop into central MS. Moderate
temperatures and lower humidity will prevail over the Midsouth
Saturday afternoon and on Sunday.

An upper level ridge over the southwest will expand eastward into
the Midsouth during the first part of next week. Temperatures will
warm a few degrees above normal by Wednesday. Storm chances will
remain limited. Quieter midsummer weather may finally settle in.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Jul 21 2023

Small complex of storms tracking along the TN/MS border, with a
larger and severe complex of thunderstorms tracking eastward
across eastern AR into western TN and northern MS. These storms
are interacting with a cold front that is located generally along
I-40. This bowing line of storms will have winds up to 60mph and
very heavy rain. Storms should be in KJBR and KMEM in the next
hour or so, then move into KMKL and KTUP an hour or so later. All
TSRA should be out of the region by 00Z, if not a little sooner,
with some trailing showers behind the main line. The front will
gradually move south overnight, leaving drier air and clearing
skies. There is a possibility of some low clouds in KTUP overnight
as moisture pools along the front.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ058.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ007-011>013-
     015>017-021>024.

     Excessive Heat Warning until 7 PM CDT this evening for MSZ010-
     020.

TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...KRD

In the hours before

Special weather statement, Jul 21, 11:14 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 PM CDT Fri Jul 21 2023

MSZ001-002-TNZ088-089-211745-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
1214 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Germantown, Olive Branch, Memphis, Mt Pleasant,
Slayden, Piperton, Rossville, Cayce, Fairhaven, Elba, Canadaville,
Handy Corner, Taska, Kirk, Miller, Cedarview and Hickory Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3488 8982 3505 8988 3519 8952 3493 8942
TIME...MOT...LOC 1713Z 251DEG 19KT 3499 8977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AC3
Special weather statement, Jul 21, 11:43 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Fri Jul 21 2023

MSZ002>004-TNZ089-090-211815-
Tippah MS-Marshall MS-Benton MS-Hardeman TN-Fayette TN-
1243 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, northwestern Tippah, northern Benton, southeastern Fayette
and southwestern Hardeman Counties through 115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slayden, or 10 miles north of Holly Springs, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamar, Snow Lake Shores, Canaan, Mt Pleasant, Michigan City, Slayden,
Walnut, Middleton, Ashland, Falkner, Saulsbury, Rogers Springs,
Brody, Hudsonville, New Canaan, Early Grove, Brownfield, Atway,
Hamilton and Mack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northeastern and northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3484 8955 3502 8955 3506 8889 3479 8890
TIME...MOT...LOC 1743Z 270DEG 29KT 3493 8947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AC3
Special weather statement, Jul 21, 12:10 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
110 PM CDT Fri Jul 21 2023

MSZ001-002-TNZ088-089-211845-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
110 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olive Branch, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Olive Branch, Holly Springs, Byhalia, Mt Pleasant,
Lewisburg, Red Banks, Slayden, Piperton, Rossville, Coal Oil Corner,
Cayce, Fairhaven, Victoria, Cedarview, Early Grove, Handy Corner,
Taska, Miller and Atway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3486 8984 3504 8981 3504 8936 3477 8940
TIME...MOT...LOC 1809Z 276DEG 24KT 3495 8974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AC3

The radar

The Memphis radar (KNQA), 49 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 21, 12:59 PM CST to 1:04 PM CST
Where
Marshall County, 0.44 mi N of Cayce
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.956, -89.620

A tree was knocked down on Hilliard Road in the Cayce area.

Flash Flood, Marshall

When
July 21, 1:15 PM CST to 3:15 PM CST
Where
Marshall County, 0.57 mi W of Cayce to 0.66 mi WNW of Cayce
Cause
Heavy Rain
Reported by
Public
Coordinates
34.950, -89.630

Dogwood Road was flooded.

Thunderstorm Wind, Union

When
July 21, 2:09 PM CST to 2:14 PM CST
Where
Union County, 0.69 mi S of Glenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.510, -89.030

A large tree was snapped and fell on a home in New Albany.

Thunderstorm Wind, Lee

When
July 21, 2:34 PM CST to 2:39 PM CST
Where
Lee County, 0.9 mi NW of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.390, -88.690

A tree was snapped near a pool in Saltillo.

Thunderstorm Wind, Lee

When
July 21, 2:47 PM CST to 2:57 PM CST
Where
Lee County, 2.76 mi N of Flowerdale to 0.63 mi ESE of Mooreville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
34.320, -88.680

Multiple trees were knocked down throughout Lee County.

Thunderstorm Wind, Lee

When
July 21, 2:47 PM CST to 2:52 PM CST
Where
Lee County, 0.79 mi SSW of Tupelo
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.259, -88.723

Straight-line winds cause roof damage to a convenience store in Tupelo.

Thunderstorm Wind, Itawamba

When
July 21, 2:57 PM CST to 3:02 PM CST
Where
Itawamba County, 2.76 mi S of Fulton Itawanba Co A
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.310, -88.380

Large tree branches were snapped in half near Dulaney Branch Hill.

Thunderstorm Wind, Monroe

When
July 21, 3:30 PM CST to 3:35 PM CST
Where
Monroe County, 4.26 mi NNE of Aberdeen Stinson Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.910, -88.561

A tree was knocked down on Coontail Road.

Thunderstorm Wind, Monroe

When
July 21, 3:40 PM CST to 3:45 PM CST
Where
Monroe County, 3.54 mi WNW of Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.948, -88.422

A tree was knocked down along Highway 278.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1126979, 1126976, 1126998, 1126984, 1126983, 1126987, 1126991, 1126996, 1126993.